Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS La Crosse, WI

April 18, 2002Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 5:15 PM CDT for Wabasha County, Winona County, Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 5:15 PM CDT (22:15 UTC)
Expired
Apr 18, 2002, 6:15 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Wabasha County, MN, Winona County, MN

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:16 PM CDTHail 0.88Elgin, MN
Apr 18, 5:16 PM CDTThunderstorm Wind 52 EElgin, MN
Apr 18, 5:24 PM CDTHail 1Plainview, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 745 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
745 m²/s²
0-3 km storm-relative helicity
912 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 182215
SVRLSE
MNC157-169-182315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA
  WINONA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 615 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELGIN...OR ABOUT 14 MILES NORTHEAST OF
  ROCHESTER...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR KELLOGG AT 530 PM CDT...
  NEAR BUFFALO AT 535 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WESTERN WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT THURSDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4415 9232 4406 9209 4418 9184 4440 9200

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:03 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 18, 2:03 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT THU APR 18 2002

MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD
COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS
FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH.

CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN
WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND
COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT
MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING
LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN
UNIDIRECTIONAL FLOW.

MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT
RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER.

FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA
THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND
THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND
EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE
AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING
IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS
LOOKS ON TRACK.

CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON
THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS
EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT
OF CLOUDS AND CAA.

WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING
THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID
POPS ACROSS THE SOUTH.

SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN
ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM
THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS
ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY
TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER
AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN
INSTABILITY SHOWER OR TWO..

IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY
AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON
TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER
TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH
IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS.

.LSE...NONE.

DAS

In the hours before

Local storm report, Apr 18, 4:06 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    NEW LISBON                WI   1.75 INCH HAIL
04/18/02   JUNEAU

0352 PM    2 E MAUSTON               WI   .75 INCH HAIL
04/18/02   JUNEAU

DB
Local storm report, Apr 18, 4:14 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ITHACA                    WI   .75 INCH HAIL
04/18/02   RICHLAND                       REPORTED BY POST OFFICE.

DM/SHEA
Local storm report, Apr 18, 4:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    MAUSTON                   WI   .88 INCH HAIL
04/18/02   JUNEAU                         REPORTED BY SPOTTER

0607 PM    FORT ATKINSON             IA   1 INCH HAIL
04/18/02   WINNESHIEK                     REPORTED BY SHERIFFS
                                          OFFICE

0610 PM    HARMONY                   MN   1.75 INCH HAIL
04/18/02   FILLMORE                       REPORTED BY SHERIFFS
                                          OFFICE

0618 PM    HARMONY                   MN   1.25 INCH HAIL
04/18/02   FILLMORE                       REPORTED BY SHERIFFS
                                          OFFICE

0619 PM    DORCHESTER                IA   1 INCH HAIL
04/18/02   ALLAMAKEE                      REPORTED BY SPOTTER

0620 PM    FRANKVILLE                IA   1.75 INCH HAIL
04/18/02   WINNESHIEK                     REPORTED BY HAM RADIO
                                          OPERATOR

0624 PM    2 S WINONA                MN   1.25 INCH HAIL
04/18/02   WINONA                         REPORTED BY COUNTY EOC

0628 PM    NEW HAMPTON               IA   .75 INCH HAIL
04/18/02   CHICKASAW                      REPORTED BY SHERIFFS
                                          OFFICE

0635 PM    WARRENS                   WI   .75 INCH HAIL
04/18/02   MONROE                         REPORTED BY SPOTTER

0645 PM    4 N POSTVILLE             IA   1.75 INCH HAIL
04/18/02   ALLAMAKEE                      REPORTED BY SHERIFFS
                                          OFFICE

0701 PM    FORT ATKINSON             IA   1.75 INCH HAIL
04/18/02   FAYETTE                        REPORTED BY SHERIFFS
                                          OFFICE

0824 PM    4 N MOUNT HOPE            WI   60 MPH WIND GUST
04/18/02   GRANT                          REPORTED BY HAM RADIO
                                          OPERATOR

0830 PM    EDGEWOOD                  IA   60 MPH WIND GUST
04/18/02   CLAYTON                        REPORTED BY FIRE DEPARTMENT

0900 PM    HAZEL GREEN               WI   WIND DAMAGE
04/18/02   GRANT                          PINE TREES DOWN  REPORTED
                                          BY FIRE DEPARTMENT

GL
Local storm report, Apr 18, 4:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    MAUSTON                   WI   .88 INCH HAIL
04/18/02   JUNEAU                         NICKEL SIZE HAIL REPORTED
                                          BY SPOTTERS.

0445 PM    3 E JUMP RIVER            WI   .75 INCH HAIL
04/18/02   TAYLOR                         REPORTED BY PUBLIC.

SHEA
Local storm report, Apr 18, 5:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    ROCHESTER                 MN   .75 INCH HAIL
04/18/02   OLMSTED                        REPORTED BY SPOTTERS ON
                                          SOUTH SIDE OF CITY.

SHEA
Local storm report, Apr 18, 5:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    3 W IONIA                 IA   1.75 INCH HAIL
04/18/02   CHICKASAW                      GOLF BALL SIZE HAIL
                                          REPORTED BY STATE PATROL.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:56 AM CDTSevere Thunderstorm WarningARXOlmsted34 min
Apr 18, 4:29 PM CDTSevere Thunderstorm WarningARXMower61 min
Apr 18, 4:30 PM CDTSevere Thunderstorm WarningARXMower60 min
Apr 18, 4:43 PM CDTSevere Thunderstorm WarningARXOlmsted77 min
Apr 18, 5:30 PM CDTSevere Thunderstorm WarningARXFillmore60 min
Apr 18, 5:53 PM CDTTornado WarningARXFillmore67 min
Apr 18, 6:17 PM CDTSevere Thunderstorm WarningARXHouston, Winona88 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.